Volume 23, issue 3 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Infinite loop spaces and positive scalar curvature in the presence of a fundamental group

Johannes Ebert and Oscar Randal-Williams

Geometry & Topology 23 (2019) 1549–1610

This is a continuation of our previous work with Botvinnik on the nontriviality of the secondary index invariant on spaces of metrics of positive scalar curvature, in which we take the fundamental group of the manifolds into account. We show that the secondary index invariant associated to the vanishing of the Rosenberg index can be highly nontrivial for positive scalar curvature Spin manifolds with torsionfree fundamental groups which satisfy the Baum–Connes conjecture. This gives the first example of the nontriviality of the group C–algebra-valued secondary index invariant on higher homotopy groups. As an application, we produce a compact Spin 6–manifold whose space of positive scalar curvature metrics has each rational homotopy group infinite-dimensional.

At a more technical level, we introduce the notion of “stable metrics” and prove a basic existence theorem for them, which generalises the Gromov–Lawson surgery technique, and we also give a method for rounding corners of manifolds with positive scalar curvature metrics.

positive scalar curvature, Gromov–Lawson surgery, cobordism categories, diffeomorphism groups, Madsen–Weiss-type theorems, secondary index invariant, Rosenberg index, Baum–Connes conjecture
Mathematical Subject Classification 2010
Primary: 19K35, 19K56, 53C27, 58J22
Received: 21 February 2018
Revised: 30 August 2018
Accepted: 7 October 2018
Published: 28 May 2019
Proposed: Ulrike Tillmann
Seconded: Stefan Schwede, John Lott
Johannes Ebert
Mathematisches Institut
Westfälische Wilhelms-Universität Münster
Oscar Randal-Williams
Centre for Mathematical Sciences
University of Cambridge
United Kingdom